Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

August 9, 2016Niobrara County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 9, 2016, 3:16 PM MDT for Niobrara County, Wyoming. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2016, 3:16 PM MDT (21:16 UTC)
Expired
Aug 9, 2016, 4:00 PM MDT
In force
44 min
Issued by
NWS Cheyenne, WY

County Niobrara County, WY

The radar

The Rapid City radar (KUDX), 131 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-373 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS85 KCYS 092116
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT TUE AUG 9 2016
 
WYZ102-092200-
NIOBRARA COUNTY WY-
316 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 400 PM MDT...

AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULE CREEK JUNCTION...OR 19 MILES WEST OF EDGEMONT...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NIOBRARA COUNTY.

LAT...LON 4337 10406 4334 10422 4340 10426 4350 10422
      4351 10409 4350 10406
TIME...MOT...LOC 2116Z 243DEG 24KT 4339 10420 

$$

RUBIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 11:52 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 11:52 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1152 AM MDT TUE AUG 9 2016

.SHORT TERM...(Today through Thursday)
Issued at 330 AM MDT Tue Aug 9 2016

Main concern in the short term will be fire weather. Widespread
Red Flag event likely today and Wednesday.

Currently...Surface analysis showing a weak cold front laying
roughly from Rapid City to Casper to Salt Lake City this morning.
Not too strong, but did have about a 10 degree temperature
contrast separating the front. SHowers and thunderstorms earlier
have come to an end, though there are some cells out over western
carbon County this morning. Water vapor showing a pretty deep low
over central Washington State this morning. Drier air moving into
western and northern Colorado.

Both the GFS and ECMWF showing 700mb winds increasing later this
morning through the afternoon hours. Up to 25kts over Carbon
County up into Converse County through 21Z. 700mb temperatures up
near +18C going to make for a very warm day. Continued the near
triple digits for the Panhandle with low 90s fairly widespread
across southeast Wyoming.

Expanded the Red Flag Warning today based on the stronger winds
and warmer temperatures. Given we were really close to Red Flag
yesterday for most areas west of the Laramie Range, decided to add
Albany County, all of Carbon County and the Laramie Range into the
Red Flag Warning today.

Upper low tracks into western Montana Wednesday and we should see
an increase in winds. In fact the GFS is showing 700mb winds close
to 40kts Wednesday. Issued a fire weather watch as afternoon
humidities should be critical just about everywhere along and west
of the Laramie Range.

As for convection today and Wednesday, think it will be confined
to the Panhandle for the most part as monsoonal plume is over that
way on water vapor. Pretty good nocturnal low level jet out there
around 35-40kts could keep convection going well into the
evening. Would think we would be drier Wednesday as the dry air
from the water vapor moves into the area.

Front looks to move into the area Wednesday night into Thursday
with winds shifting to the northeast across the Panhandle and
areas east of the Laramie Range. SHould begin to see an increase
in convection late Thursday afternoon, continuing into the evening
hours.

.LONG TERM...(Thursday night through Monday)
Issued at 330 AM MDT Tue Aug 9 2016

It will be an unsettled start to the extended forecast period as a
vigorous upper-level disturbance and associated surface cold front
move from west to east across the CWA. The models continue to show
PWAT values around one inch over the high plains, so expect shower
and thunderstorm activity to be fairly widespread through Fri. The
ECMWF moves the responsible shortwave east of the area by Saturday
morning and dries things out, while the GFS suggests little if any
progression of the mid-level vort max. This seems a little strange
in what should be a progressive pattern, so tending to lean toward
the ECMWF for this forecast package. Even so, any weak disturbance
which traverses the flow could support isolated convection. Expect
a cooler start to the period with the cold fropa and 700 hpa temps
under +8 deg C at 00z Sat. Upper- level ridging is expected to
give way to a warming trend into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Aug 9 2016

The main concern with this taf issuance is the placement of the
residual boundaries outside of the convection this afternoon and
evening which may promote low level wind shear.

Latest radar loop was showing a few showers dotting areas around
KCYS. There is even a few lightning strikes between Horse Creek
and Federal. Not expecting this convection to sustain itself near
KCYS and KLAR during the next couple of hours due to weak shear
and limited instability. The main area we will turn our focus on
this afternoon will be between KBFF/KCDR and KAIA where the
instability will be the greatest. Latest satellite loop was
showing quite a bit of accas stretching northeast from KCYS-KTOR-
KCDR. These areas will also see some leftover outflow boundaries
which may pose a threat to aviation. Things may linger over the
panhandle during the evening due to a healthy low level jet which
may sustain the convection.

&&

.FIRE WEATHER...
Issued at 202 AM MDT Tue Aug 9 2016

Low pressure over the Pacific Northwest will increase winds over
southeast Wyoming today and Wednesday. The track of this low into
northern Montana is very favorable for strong winds across the area.
Monsoonal moisture is being shunted eastward into central Nebraska
today with drier air from the desert southwest replacing it. Critical
fire weather conditions expected today and Wednesday for areas along and
west of the Laramie Range. Cooler weather returns behind a front Thursday.

&&

.CYS Watches/Warnings/Advisories...
WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-306-
     308-309.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301>304-306-308-309.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...CLH
AVIATION...REC
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 9, 6:38 AM MDT, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
638 AM MDT TUE AUG 9 2016

WYZ103>106-109>117-101245-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
638 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER
TERRAIN OF SOUTH CENTRAL AND SOUTHEAST WYOMING TODAY. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK AND POSSIBLY INTO THE WEEKEND...WITH DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
101245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
638 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL OCCUR OVER PRIMARILY THE WESTERN NEBRASKA
PANHANDLE THROUGH MID MORNING.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
HIGH PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK AND POSSIBLY INTO THE WEEKEND...WITH DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 1:26 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT TUE AUG 9 2016

WYZ106>108-092000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
126 PM MDT TUE AUG 9 2016

...SPECIAL WEATHER STATEMENT...

AT 125 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR WHEATLAND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...GUERNSEY...CHUGCREEK...GRAYROCKS RESERVOIR...
LAKEVIEW NORTH...GUERNSEY CAMPGROUND...Y-O RANCH AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 73 AND
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PERSONS AT CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4189 10488 4204 10504 4237 10480 4208 10443
TIME...MOT...LOC 1925Z 228DEG 17KT 4206 10483

TRUDEL
Special weather statement, Aug 9, 2:00 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT TUE AUG 9 2016

WYZ107-108-092045-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
200 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 245 PM MDT...

AT 200 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRAYROCKS RESERVOIR...OR 16 MILES EAST OF WHEATLAND...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUERNSEY...FORT LARAMIE...
GRAYROCKS RESERVOIR AND FORT LARAMIE NATIONAL HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4202 10469 4215 10485 4247 10461 4219 10428
TIME...MOT...LOC 2000Z 229DEG 16KT 4213 10465

TRUDEL
Special weather statement, Aug 9, 3:16 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT TUE AUG 9 2016

WYZ102-092200-
NIOBRARA COUNTY WY-
316 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 400 PM MDT...

AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULE CREEK JUNCTION...OR 19 MILES WEST OF EDGEMONT...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NIOBRARA COUNTY.

LAT...LON 4337 10406 4334 10422 4340 10426 4350 10422
      4351 10409 4350 10406
TIME...MOT...LOC 2116Z 243DEG 24KT 4339 10420

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM MDTRed Flag WarningCYS24 hr
Aug 9, 1:02 AM MDTFire Weather WatchCYS24 hr
Aug 9, 1:26 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 9, 2:00 PM MDTSpecial Weather StatementCYSGoshen45 min
Aug 9, 4:08 PM MDTSpecial Weather StatementCYSNiobrara52 min
Aug 9, 5:06 PM MDTSpecial Weather StatementCYSAlbany39 min
Aug 9, 5:47 PM MDTSpecial Weather StatementCYSAlbany43 min
Aug 8, 6:03 PM MDTSevere Thunderstorm WarningCYSCheyenne57 min
Aug 8, 6:17 PM MDTSpecial Weather StatementCYSKimball28 min
Aug 8, 7:01 PM MDTSpecial Weather StatementCYSCheyenne44 min
Aug 8, 7:24 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Aug 8, 8:59 PM MDTSpecial Weather StatementCYSCheyenne61 min
Aug 8, 9:22 PM MDTSpecial Weather StatementCYSDawes23 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.